No well being

Hi,

I was diagnosed with underactive thyroid in May.i was given a prescription for 25mcg levothyroxine and sent away. I felt well on it for a while but I have been getting symptoms now for about a month. The trouble is I suffer from OCD,depression & anxiety and some of the symptoms are like those of UAT. My symptoms are: constipation, flatulance, aches, sudden bouts of losing energy, depression , loss of well being.

I saw my GP who did a blood test and the results came back 'satisfactory'. What does that mean? I asked for a read out of the results but I can't make head nor tail of it. My symptoms are still here and I feel crap mentally and physically. I'm seeing my GP again tomorrow. I didn't know that you had to have regular blood test until you are stable until I came on thyroid uk and I haven't been getting this. Just given a prescription without explaining anything. I didn't even know that I could get my prescriptions for free until I spoke to a lady at work who has diabetes and gets hers free.

17 Replies

oldestnewest
  • Dyanna,

    'Satisfactory' is an opinion, not a result. If you post your results with the lab ref ranges (the figures in brackets after the results) I will explain them to you.

  • Hi clutter & thank you for your reply. Here are my results: serum ferritin 32ug/L (23.0-300.0)

    Serum TSH level 2.64mu/L (0.35-3.5)

    T3 4.0pmol/L (3.8-6.0)

    T4 14pmol/L (8.0-21.0)

  • Dyanna,

    Iron is a common mineral deficiency in hypothyroidism due to gut malabsorption issues (hypochlorhydria.) Anaemia symptoms can match those of hypothyroidism (achiness, fatigue, palpitations, brain fog, dizziness, etc).

    The body needs iron for carrying oxygen throughout the body and to assist in digestion (enzymes). When iron levels are low it slows down the conversion of T4 to T3 (deiodinase activity) as requires iron containing enzyme thyroid peroxidase to produce the thyroid hormones.

    Your ferritin (iron) is too low and needs supplementing as iron is key for conversion of T4-T3 (active hormone that gives well-being) and low iron levels may decrease deiodinase activity resulting in conversion to reverse T3 ( rather than the active hormone).

    TSH is too high when medicating thyroid hormone replacement as most members function better with a TSH around 1.0. Both T4 & T3 (active hormone) are below half way through range.

  • Dyanna,

    You are a little under medicated. The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 1.0 or lower with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Currently your FT3 is low in range and it is low FT3 which makes us feel hypothyroid.

    Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email louise.roberts@thyroiduk.org.uk if you would like a copy of the Pulse article to show your GP.

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

    It takes 7-10 days for a dose increase to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose. Symptoms may lag behind good biochemistry by several months.

    You should have a follow up thyroid test 6-8 weeks after adjusting dose. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

    thyroiduk.org.uk/tuk/about_...

    __________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical advice from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Dyanna,

    Welcome to our forum and sorry to hear you have received such a rotten deal.

    ....[ ..constipation, flatulance, aches, sudden bouts of losing energy, depression , loss of well being... ] .. can all be associated with low thyroid hormone and//or adrenal issues caused by low thyroid hormone..

    The goal of Levothyroxine is to restore the patient to euthyroid status but sometimes a low dose like 25mcg can make a struggling thyroid produce even less thyroid hormone as it takes a break..

    It is important to take your pill on an empty stomach with a glass of water, 1 hour before food, 2 hours before supplements and 4 hours before calcium, iron or vit D supplements.

    When blood testing allow 24 hours between your last med dose and blood draw and have the blood drawn early in the morning whilst fasting (water only) as this is when TSH is highest.

    People with thyroid issues often have vitamin deficiencies and it is recommended that you ask your doctor to test Vit B12, vit D, folate and ferritin as optimum levels are required to ensure thyroid meds are utilised.

    If you post any blood test results complete with ranges ( numbers in brackets) members will comment.

  • Hi radd and thank you for your replies. I take my levothyroxine in the morning 1/2 hour before eating as it said in the leaflet.I'm on other medications AD,omeprazole,I take a multivit and fish oil capsule which I take after breakfast. Should I be taking the thyroxine earlier then?

  • It's best to leave an hour between taking your levo and eating, and two hours before taking supplements. Often longer for other medication.

    Why are you taking omeprazole? That will impede the absorption of your levo, because it lowers stomach acid, so you won't be getting a full dose.

    And you're really, really wasting your money with a multi-vit, because you won't get much out of it, for various reasons. It would be far better to get vit D, vit B12, folate and ferritin tested - especially as you're taking omeprazole! - and just take what you need individually, rather than a bunch of stuff that you probably don't need, and which would probably cancel each other out, anyway!

  • Hi, I am also on omeprazole and was told leave 4 hours between.

  • Hi eljii and thank you for your reply. I'm new to all this so haven't got a clue. GP never explained anything.

  • Unfortunately not all GPs can be bothered to explain how to take medication to patients for many reasons so your next best bet is to ask the pharmacist dispensing your medication.

    Pharmacists are suppose to ask you when giving you medication if you know how to take it and if you are on other drugs. If they don't you should ask the pharmacist how to take it, tell them what other drugs you are on and specifically ask "Are there interactions between all the drugs I'm taking?"

    If you have to ask the last question and the pharmacist doesn't go away to look things up/do so infront of you then seek information from elsewhere. (Start with this forum and as you get more knowledgeable people will post links to resources so you can find out for yourself.)

    However like doctors, pharmacists know little about nutrition as they aren't trained in it. Supplements aren't regulated like other drugs even if you are prescribed them. So if you ever need specific advice about vitamin or mineral supplements please do not ask a pharmacist as some people have been told to take things they don't need and can cause them harm in the long term.

  • Hi TJN1 - really? That's quite a long time. I did read somewhere that omeprazole and other stomach pills can stop absorption of thyroxine.

  • I asked the pharmacist as gp told me to keep this gap, pharmacist confirmed it. It is they directly affect each other.

  • Just got back from seeing my GP. He said my thyroid levels were 'ok'. He said some GPs wouldn't have put me on thyroxine in the first place.He let me see his computer and everything is governed by NHS guild lines. I asked him what my level should be and he said it's hard to say. I told him how unwell I felt and he said "it could be your thyroid or depression".

    I asked him if increasing the dose would do me any harm and he said "No" so he's put me up from 25mcg to 50mcg. He told me to take omeprazole 2 hours after taking thyroxine but that was only after I'd asked him about it. He said it can stop absorption. He has booked me in for another blood test in a months time and when I asked him about having regular blood tests he said it wasn't necessary.

    Thanks to this forum and you lovely people out there I'm now hopefully on the right road. I told GP I just wnt to feel 'well' again.

    His reply was, " I'm wondering if it is psychologica, but well see how the increase goes"

  • I had an issue with a hospital who insisted I took a PPI-I tried to refuse as not good for us as it depletes stomach acid even further!! I had been continually sick for several days but the next time after the dreaded PPI the food came up with no sign of breaking down. I wasn't given it again but I did receive an apology for not waiting 4 hours after my thyroid meds! Read up about it, you will never want to see it again!

  • Thanks silverfox7. This thyroid is all new to me. My GP didn't explain anything about it despite me saying that I hadn't a clue. I just want to be 'me' again!

  • Look on the Thyroid UK site. They run this forum and loads of useful information. It's a lot to take in but digest a little at a time and don't forget we are always around if something you don't understand. Loads of people on here will be there for you. I take loads of supplements and have done for ages but just getting around to what to take when! I wasn't getting the best out of them by taking most together! So we are always listening and learning and hopefully improving things as we go along!

  • Thank you :) yes I have been on thyroid uk. Very helpful.

You may also like...